Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Jackson, KY

June 2, 2009McCreary County, Wayne County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2009, 3:26 PM EDT for McCreary County, Wayne County, Whitley County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 3:26 PM EDT (19:26 UTC)
Expired
Jun 2, 2009, 3:45 PM EDT
In force
19 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties McCreary County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 021926
SVRJKL
KYC147-231-235-022030-
/O.NEW.KJKL.SV.W.0101.090602T1926Z-090602T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  EAST CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
  WEST CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 430 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WIBORG...OR 7 MILES NORTHWEST OF WHITLEY CITY...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WIBORG...MARSHES SIDING AND 7 MILES NORTH OF WHITLEY CITY BY 335 PM
  EDT...
  PARKERS LAKE AND GREENWOOD BY 340 PM EDT...
  BEULAH HEIGHTS BY 345 PM EDT...
  HONEYBEE BY 400 PM EDT...
  CUMBERLAND FALLS S.P. AND 9 MILES NORTH OF DUCKRUN BY 405 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3670 8466 3687 8468 3689 8461 3687 8458
      3695 8443 3696 8437 3694 8436 3695 8433
      3673 8424
TIME...MOT...LOC 1926Z 254DEG 15KT 3681 8454

$$

DUSTY
1 follow-up statement
000 
WWUS53 KJKL 021945
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT TUE JUN 2 2009

KYC147-231-235-021955-
/O.CAN.KJKL.SV.W.0101.000000T0000Z-090602T2030Z/
WAYNE KY-WHITLEY KY-MCCREARY KY-
345 PM EDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCREARY...
NORTHWESTERN WHITLEY AND EAST CENTRAL WAYNE COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES
A THREAT.

TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3670 8466 3687 8468 3689 8461 3687 8458
      3695 8443 3696 8437 3694 8436 3695 8433
      3673 8424
TIME...MOT...LOC 1945Z 254DEG 15KT 3683 8444

$$

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:05 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 2, 3:05 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT TUE JUN 2 2009

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

THE GFS AND SREF MODELS ARE BOTH IN PRETTY GOOD AGREEMENT REGARDING
THE TIMING OF PRECIPITATION SET IN THE SHORT TERM. SCATTERED SHOWERS
AND STORMS HAVE BEEN DUMPING HEAVY RAIN AND HAIL ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA THIS AFTERNOON WITH TWO WARNINGS ISSUED SO
FAR. THIS ACTIVITY IS BEING DRIVEN PRIMARILY BY DAYTIME HEATING AND
SHOULD WEAKEN AND DISSIPATE QUICKLY AS SUNSET APPROACHES. A PRE FIRST
PERIOD WILL BE INCLUDED IN THE 4 PM FORECAST PACKAGE TO DEAL WITH THE
ONGOING SHOWERS AND STORMS. AFTER THIS ACTIVITY ENDS...THE REMAINDER
OF THE NIGHT SHOULD BE QUIET. THE NEXT GOOD CHANCE OF RAIN IS
EXPECTED TO START BY 15Z TOMORROW...AS A SLUGGISH COLD FRONT BEGINS
TO DRIFT SOUTHWARD. THE HIGHEST PROBABILITY SHOWERS AND STORMS
WILL OCCUR LATE IN THE DAY ON WEDNESDAY WHEN INSTABILITY IS MAXIMIZED
ALONG THE FRONT. MODERATE TO HEAVY RAINFALL WILL BE THE PRIMARY
THREAT WITH THE STORMS THAT OCCUR TOMORROW WITH GUSTY WINDS AND SMALL
HAIL ALSO POSSIBLE. TEMPERATURES WERE TWEAKED ONLY SLIGHTLY TOWARD
THE MORE PROFICIENT METMOS TONIGHT THROUGH WEDNESDAY NIGHT. MADE A
FEW MODIFICATIONS TO SKY COVER...QPF...AND WEATHER GRIDS BASED ON
MINOR CHANGES MADE TO POP FORECAST. ALL IN ALL THE FORECAST WAS NOT
CHANGED ALL THAT MUCH OTHER THAN THE ADDITION OF A PRE FIRST PERIOD.
THE NEW ZONE FORECAST PACKAGE WILL BE ISSUED SHORTLY.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/...UPDATED

EXTENDED AFD WILL BE ISSUED ONCE THE WEATHER CALMS DOWN A BIT.

&&

.AVIATION.../18Z TO 18Z/

HIGH PRESSURE WILL ALLOW VFR CONDITIONS TO PREVAIL AT ALL TAF SITES
THROUGH THE END OF THE TAF PERIOD FOR THE MOST PART. SCATTERED
SHOWERS AND THUNDERSTORMS HAVE FIRED THIS AFTERNOON IN THE VICINITY
OF ALL THREE TAF SITES...WITH LOZ AND SME HAVING NOT BEEN DIRECTLY
IMPACTED. JKL COULD SEE A BRIEF PERIOD OF MODERATE RAINFALL...GUSTY
WINDS...AND SOME LIGHTNING WITH A WEAKENING STORM AS IT MOVES ACROSS
THE AIRPORT BETWEEN 1830 AND 19Z TODAY. LOZ COULD EXPERIENCE A SHOWER
OR STORM BY 20Z THIS AFTERNOON WITH HEAVY RAINFALL...SMALL
HAIL..GUSTY WINDS AND LIGHTNING. IT APPEARS ONCE THE SUN BEGINS TO GO
DOWN THAT THESE SHOWERS AND STORMS WILL WEAKEN AND EVENTUALLY
DISSIPATE AS THEY LOSE THE HEATING OF THE DAY. AFTER THAT SCATTERED LOW
CLOUDS WITH CIGS AROUND 7K WILL DOMINATE UNTIL AROUND 2Z...AFTER
WHICH A BROKEN DECK OF HIGH CLOUDS...ASSOCIATED WITH A DECAYING
THUNDERSTORM CLUSTER CURRENTLY OVER MISSOURI AND ILLINOIS...WILL
MOVE ACROSS THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...DUSTY
AVIATION...AR
Hazardous weather outlook, Jun 2, 4:16 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EDT TUE JUN 2 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
416 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT PASSES THROUGH THE OUTLOOK AREA. AN
ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE.

THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING.

ABE

In the hours before

Special weather statement, Jun 2, 1:28 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
128 PM EDT TUE JUN 2 2009

KYZ079-083>085-021830-
PULASKI-WAYNE-WHITLEY-MCCREARY-
128 PM EDT TUE JUN 2 2009

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL PULASKI
AND EAST CENTRAL WAYNE AND EXTREME WEST CENTRAL WHITLEY AND NORTHERN
MCCREARY COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON...

AT 128 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
WIBORG...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR SLOANS VALLEY AROUND 140 PM EDT...ALPINE
AROUND 145 PM EDT...PARKERS LAKE AROUND 150 PM EDT...BEULAH HEIGHTS
AROUND 205 PM EDT...HONEYBEE AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Local storm report, Jun 2, 1:32 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             WIBORG                  36.81N 84.49W
06/02/2009  E1.00 INCH       MCCREARY           KY   EMERGENCY MNGR

&&

JCARICO
Local storm report, Jun 2, 3:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             3 NE CORBIN             36.97N 84.07W
06/02/2009  E1.00 INCH       KNOX               KY   FIRE DEPT/RESCUE

0313 PM     HAIL             SOMERSET                37.08N 84.61W
06/02/2009  E1.00 INCH       PULASKI            KY   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED ON THURMAN ROAD

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:39 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne, Whitley51 min
Jun 2, 1:43 PM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Wayne, Whitley62 min
Jun 2, 2:35 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley55 min
Jun 2, 2:37 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley53 min
Jun 2, 2:51 PM EDTSevere Thunderstorm WarningJKLPulaski54 min
Jun 2, 2:52 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Wayne, Whitley74 min
Jun 2, 3:02 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel58 min
Jun 2, 3:07 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley53 min
Jun 2, 3:13 PM EDTFlash Flood WarningJKLMcCreary114 min
Jun 2, 3:39 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle33 min
Jun 2, 3:50 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle55 min
Jun 2, 3:55 PM EDTSevere Thunderstorm WarningJKLClay, Harlan, Leslie40 min
Jun 2, 4:20 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley55 min
Jun 2, 4:24 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry42 min
Jun 2, 4:36 PM EDTSevere Thunderstorm WarningJKLFleming39 min
Jun 2, 4:46 PM EDTSevere Thunderstorm WarningJKLEstill, Powell59 min
Jun 2, 5:10 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan50 min
Jun 2, 5:23 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike37 min
Jun 2, 5:35 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Wolfe40 min
Jun 2, 5:38 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan52 min
Jun 2, 5:39 PM EDTSevere Thunderstorm WarningJKLPike51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Morgan, Rowan47 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningJKLMartin, Pike44 min
Jun 2, 6:21 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan39 min
Jun 2, 6:31 PM EDTAreal Flood AdvisoryJKLPike3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.